Steroid psychosis hallucinations

Help!!!

My Wife was diagnosed back in January with Giant Cell Arteritis and prescribed Prednisolone (Initially 30mg and then raised to 40mg per day). While this is now under control, for the last 8 months she has suffered from various flavours of Steroid Induced Psychosis. This was presented as follows.

1. After about 3 - 4 days she started to get elevated mood which eventually developed into full blow Mania. She was Sectioned in February with full blown Mania and eventually stayed in an acute psychiatric hospital for 2 months after which she was discharged with only a slightly elevated mood but generally OK.

2. After being out of hospital for about 2 1/2 weeks she started to become depressed which got worse and worse although the local crisis team tried to manage this at home (and she was also prescribed Venlafaxine) she eventually took a very large overdose of Amytriptiline (2800mg) which she had been taking previous to the GCA for pain management with suspected Fibromyalgia. She survived this overdose against all the odds with no lasting side effects and was admitted after 5 days in ITU back into the acute Psychiatric hospital. Her depression had persisted however after a week she was put back onto Venlafaxine and got better within 3 weeks and was discharged after 4 weeks.

3. After approx 3 weeks the depression returned and rather than go down the route of managing at home based on the suicide risk, she was admitted back into the Psychiatric hospital and has been there for 7 1/2 weeks with no improvement.

4. During her stay, first the Venlafaxine was doubled, then Mirtazipine was added as an adjunct, then raised and then the Venlafaxine has been raised twice within the last week. She continues to get worse, more depressed, more anxious, more suicidal (luckily she is in a safe place) and feeling utterly hopeless.

Has anyone got experience of treatment of Steroid Psychosis, I have heard of Lithium Carbonate being a good fix for both future protection as well as the treatment of existing conditions however I know of the somewhat worrying side effects. The Psychiatrist is set on continuing with the Venlafaxine / Mirtazipine therapy as they have worked for her in the past (she had postnatal depression and post menopausal depression after a hysterectomy).
I'm beginning to lose my patience with the treatment, if is painful to watch your loved one go through something that is akin to Torture and to remain in a condition which could be described as a living ***l.

Has anyone out there experience of Steroid Psychosis (whatever flavor it comes in) and it's successfull treatment. I kind of need all the help I can get in getting the Psych to change track as I think he is going down the wrong route (but then what do I know, I'm only a layman and have only know my wife for 20 years).

Andy

Help I have a friend who is a gym goer Im not sure of his quantity or how long he has been taking steroids, but stopped recently because he had really bad neck pain. No dr or scan, ultrasound etc showed anything. Put on huge pain killer amounts didnt help alot but felt after about six weeks some relief. Until today when he thinks a prior knee issue has flared up. If this a result of steroid abuse how long before it heals? Im pretty sure he wont touch them again. He can handle all over aches and pains but these last two injuries have had him off work.

This clinical illustration underlines the importance of bearing in mind the possible occurrence of serious psychiatric side effects due to corticosteroids, even if these are exceptional in nature. The extremely acute onset of symptoms, the onset of delusions, a history of neuropsychiatric iatrogenic disorder, the existence of somatic precipitating disorders, and confusion factors should always alert clinicians to said possibility. The patient and those surrounding him/her must be made aware of the risks of adverse psychiatric side effects of steroids, for both ethical and forensic reasons, and these should be reported as soon as possible to the clinician should they occur.

Sacks et al. (2005) reported the case of a 72-year-old man, described as professionally successful, intelligent, and cultivated, with polymyalgia rheumatica, who after being treated with prednisone developed a psychosis and dementia , which several behavioral neurology and neuropsychiatry consultants initially diagnosed as early dementia or Alzheimer's disease . [12] Large dosage variations in the patient's medication (including a self-increased dosage from 10 mg/day to as much as 100 mg/day for at least 3 months) produced extreme behavioral changes, from missed appointments to physical altercations, and eventually admission to a psychiatric ward and later to a locked Alzheimer facility. During this time, neuropsychological testing showed a decline in the patient's previously superior IQ as well as deficits in memory, language, fluency, and visuospatial function, which given the patient's age was considered to be compatible with early dementia. When the steroid treatment ended after a year, the patent's confusion and disorganized appearance stopped immediately. Within several weeks, testing showed strong improvement in almost all cognitive functions. His doctors were surprised at the improvement, since the results were inconsistent with a diagnosis of dementia or Alzheimer's. Testing after 14 months showed a large jump in Full Scale IQ from 87 to 124, but mild dysfunction in executive function, memory, attentional control, and verbal/nonverbal memory remained. [12]

Steroid psychosis hallucinations

steroid psychosis hallucinations

Sacks et al. (2005) reported the case of a 72-year-old man, described as professionally successful, intelligent, and cultivated, with polymyalgia rheumatica, who after being treated with prednisone developed a psychosis and dementia , which several behavioral neurology and neuropsychiatry consultants initially diagnosed as early dementia or Alzheimer's disease . [12] Large dosage variations in the patient's medication (including a self-increased dosage from 10 mg/day to as much as 100 mg/day for at least 3 months) produced extreme behavioral changes, from missed appointments to physical altercations, and eventually admission to a psychiatric ward and later to a locked Alzheimer facility. During this time, neuropsychological testing showed a decline in the patient's previously superior IQ as well as deficits in memory, language, fluency, and visuospatial function, which given the patient's age was considered to be compatible with early dementia. When the steroid treatment ended after a year, the patent's confusion and disorganized appearance stopped immediately. Within several weeks, testing showed strong improvement in almost all cognitive functions. His doctors were surprised at the improvement, since the results were inconsistent with a diagnosis of dementia or Alzheimer's. Testing after 14 months showed a large jump in Full Scale IQ from 87 to 124, but mild dysfunction in executive function, memory, attentional control, and verbal/nonverbal memory remained. [12]

Media:

steroid psychosis hallucinationssteroid psychosis hallucinationssteroid psychosis hallucinationssteroid psychosis hallucinationssteroid psychosis hallucinations

http://buy-steroids.org